Frequent Urination Theory
Posted 29 January 2009 - 09:10 PM
Hyperadrenergic POTS can have frequent urination as a symptom that is frequently MIS-diagnosed as diabetes insipidus (DI). With Hyperadrenergic POTS there can also be an accompanying Mast Cell Activation Disorder (MCAD.) With MCAD, there can be a marked increase in prostaglandins, but not histamines . If prostaglandins interfere with vasopressin?s water retention effect at the kidney, causing polyuria , and MCAD can cause a release of prostaglandins but not histamine, then could that be the mechanism of frequent urination (misdiagnosis of DI) in hyperadrenergic POTS? By becoming upright, we trigger MCAD and transient nephrogenic DI?
1. J. Butterfield, C. R. Weiler, Prevention of Mast Cell Activation Disorder-Associated Clinical Sequelae of Excessive Prostaglandin D2. Int Arch Allergy Immunol 2008;147:338-343 (DOI: 10.1159/000144042)
2. A. J. Magaldi, New insights into the paradoxical effect of thiazides in diabetes insipidus therapy. Nephrol Dial Transplant (2000) 15: 1903-1905
Posted 29 January 2009 - 09:35 PM
Answer short, YES.
When upright, many of my blood work has varied over the years....follow up has proven nothing...or mild elevations explained elsewhere.
so, I now get blood drawn while lying flat. (Just tell the nurses you faint...even if you don't. they don't hesitate to find a bed or recliner to draw your blood. My doctor said to always say this as NOBODY gets ANS issues or orthostatic intolerance. The whole world understands fainting.
So since so many of my hormones or even blood sugar levels have been up when forced upright (after long drive to doctor, or when forced to sit up ONE HOUR waiting for A.M. blood draws years ago) they are all normal now...we also know from many POTS studies, the adrenalin surges causes a cascade of tons of stuff to happen with each heart beat. We DID measure supine and standing norepi levels years ago and proved to either double or triple when standing 15 minutes...which goes along with POTS.
i have taken DDAVP for years and it helps a lot. But don't have D.I. but we never tested for it because my endocrinologist found it too risky. And since the sample of DDAVP WORKED, and I stopped losing 3-5 lbs of water somedays and got so week, DDAVP was my answer.
I take it as needed once or twice a day.
Posted 29 January 2009 - 10:11 PM
I have polyuria and polydypsia (sp?), and I assume it's related to POTS although no one has been able to explain the possible mechanism to me. The only thing is, these symptoms don't seem to go away if I'm not standing; at night, for example, I lose between 5-7 lbs between when I go to bed and when I wake up, and I have to get up to urinate usually 4-6 times a night. I don't drink at night because I don't want to make it worse, but being horizontal doesn't seem to help me.
Have you noticed a difference between sitting and standing? If so, that could be your explanation.
Posted 29 January 2009 - 10:39 PM
You're thinking too hard- no wonder you have a headache I just wanted to clarify something. There are currently NO definitive laboratory markers for MCAD. BOTH prostaglandin D-2 AND methyhistamine are sometimes elevated following an anaphylactic episode. MCAD is not just a problem with prostaglandin D-2. Researchers are trying to find a more definitive laboratory marker, but methylhistamine is definately involved. If it weren't, we sufferers would just be treated with aspirin as opposed to antihistamines. I can't function without my H-1's, H-2's AND aspirin.
BTW, your theory is quite interesting. I like the way you think things out. Nerds Rock! Hope you feel better.
Posted 29 January 2009 - 11:24 PM
I would have such a full bladder in the morning I would lie in bed after voiding bladder, only to have to get up again in 10 minutes and go some more...then a third time...that is helped with DDAVP but if I am having a rough spell, I can get urinary frequency when the DDAVP wears off...other times it wears off..and no increase in urinating...it's weird
so I take DDAVP when I need it...I have had COTTON mouth for years (Part of ANS issue) but in this bitter cold and house set at 64 degrees, hard to force fluids....which reminds me I am thirsty and going to drink a tall glass of water right now..and come back to bed...lying flat on laptop as I type, as usual.
Posted 30 January 2009 - 03:14 AM
The theory sounds plausible, but I am not up on all the DI/MCAD etc. information. Interesting though! I might have to stew on it a while...
You said something about laying horizontal, and I just wanted to make sure that you have tried raising the head of your bed the 4-6 inches (or 6-8 inches-whatever it is). Because the purpose behind tilting the head of the bed is to retain that fluid and not create so much urine at night. Also, do you try and drink the least amount possible before bed? Also, with so many trips at night I was also wondering if you have looked into a neurogenic bladder type of an issue (not emptying fully). I know with many of us these are just unexplainable occurances and do not change with any lifestyle changes etc, but I just wanted to see if you had tried these things.
Posted 03 February 2009 - 03:59 AM
Posted 19 April 2011 - 10:58 PM
Elevated levels of either Epinephrine or Norepinephrine alone can cause polyuria.
Posted 20 April 2011 - 04:12 AM
Sure, sounds reasonable. They say that high adneraline or sympathetic activation alone can cause urination. People with GAD urinate more apparently.
Posted 20 April 2011 - 09:32 AM
I'm not sure it this will help you or not ... I don't really understand all the chemicals involved but I eliminated my frequent urination and leaking by taking 2 AZO cranberry with probiotics twice a day for a few months ... Evidently, my urinary tract was just trying to clean itself out. This would've been nice to have known say 20 years ago ...
I RARELY ever get this feeling again and don't even wear pads anymore. I'll go for hours without using the ladies room as opposed to using one every hour or two.
If I do get this feeling, I just take 2 AZO w probiotics and it's gone ... (side note - all of those regular pads caused allergic reactions but the organic ones are fine.)
B2 is known to cause urinary problems so I stay away from that too. I hadn't been taking B2 when I eliminated this problem though. It was afterwards when I tried to add plain B2 to my supplement regime that I noticed this. I'm pretty sure B2 / urinary symptoms are documented on the web too.
There are many reasons for getting UTIs though. And even if your labs don't show it, you may be fighting one. I actually have a slight UTI evertime I'm tested but am told not to worry abuot it.
I figured this out because my body has passed or tried to pass kidney stones twice ... Meaning, I had to sit on the toilet for several hours becuase my urethra kept going into spasm and I'd urinate uncontrollably. This was even right after I'd urinated and thought it was safe to get off the toilet. It was non stop. Infections and stones were documented both times.
While this is going on, my body was in constant fight or flight mode too. The second time I passed a stone I wasn't even that upset but I was still feeling this way ...
It's the same feeling I get when I have vomitting and diarhea from food poisoning ...
Like I'm running a marathon but I'm not ...
Target and Walmart carry AZO. I get a burning feeling in my bladder from the regular AZO but feel fine from the AZO with probiotics.
The trick is to take it until you're not having these symptoms no matter how many weeks it takes. Cranberry juice and probiotics didn't work.
HTH ... dizzy
Posted 20 April 2011 - 09:57 AM
Posted 20 April 2011 - 10:30 AM
Posted 20 April 2011 - 10:49 AM
However, I do not have hyperadrenergic POTS if we define that by upright catecholamine levels. I sometimes have orthostatic hypertension, but usually not in my everyday life. This can be induced on the tilt table. My upright catecholamines are completely normal (NE a bit under 300). I've had polyuria for 20 years, but I've only had POTS for 3 years. I only need the DDAVP in the morning. The frequent urination at night suddenly stopped and seems to have correlated with an improvement in my POTS. I agree that the polyuria could have something to do with catecholamine levels or constriction at the level of the kidney. If the kidney thinks we are hypertensive, we will start dumping salt and fluid. There is feedback loop involving AVP that goes from RAAS to the pituitary. Who really know though? Enough to make the brain spin. I concur. Oh, I do take a small dose of Florinef in the mornings.
Posted 20 April 2011 - 12:19 PM
If our urinary tracts are inflamed or blocked our bodies will try to clear it. And that's going to result in the only way our bodies know. Force us to urinate. It's how we're designed ...
If we're vomitting or have diarhea, chances are it's because our bodies need to get rid of something. Same goes for frequent urination ...
And of course frequent urination without a balance of liquids is going to result in dehydration ...
Forcing our bodies to urinate that often is going to take a lot of whatever chemical is responsible for this. Same goes for other chemicals in our bodies. Sweating is an easy example of this. We lose electrolytes when we sweat.
I wouldn't have realized this if I hadn't had those kidney stones though ... that's when it became apparent to me how our urinary tracts work.
FWIW .. I "think" the reason my urine tests always come back either blood or a UTI is that I have kidney stones stuck in my urinary tract. My first kidney stone got stuck and if the doc hadn't see it in an xray, in the exact same place it was when my pains started, we'd have thought it was gone. So they can cause symptoms for awhile and then stop ...
time to lay down again ... dizzy